MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. COMBO INSERTER/IMPACTOR. XS

ASCENSION ORTHOPEDICS, INC. COMBO INSERTER/IMPACTOR. XS
Model Number IMP-0926-030-00A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a tsa surgery, while inserting the fin-lock implant into the patient, the combo inserter/impactor.Xs broke off.The broken pieces were removed with forceps and suction from the patient.The procedure was performed, without any delay, using the same device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H3, h6: the product has not been returned to the aus site for evaluation and photographs were not provided, so the reported event could not be confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Dhr/batch record review: as the product lot number was not reported, the dhr/batch record review could not be completed.Visual inspection: visual inspection was unable to be performed because the device has not been received for evaluation.The complaint alleges no injury to the patient nor a delay during surgery.As the device has not been returned for evaluation, it could not be determined whether the device contributed to the reported event.As the product lot number was not reported, it could not be determined whether the device met manufacturing specifications.As the device has not been returned for evaluation, a definitive root cause could not be determined.The fin-lock combo inserter/impactor is a reusable instrument expected to be used across multiple surgeries.During normal use, the inserter grips the fin-lock glenoid implant and secures it to the glenoid impactor handle.It places the glenoid implant in the correct location and then protects the implant while the handle is being impacted with a mallet to seat the implant.Therefore, the inserter may fail if excessive force is applied during impaction or may weaken over time due to normal wear.Additionally, due to the geometry of the instrument, the inserter may be broken if mishandled, such as by resting a heavy object on top of the device while the bottom is unsupported.Based on this investigation, the need for corrective action is not indicated as no non-conformances nor manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Event or Problem Description
It was reported that during a tsa surgery, while inserting the fin-lock implant into the patient, two combo inserter/impactor.Xs broke off.The broken pieces were removed with forceps and suction from the patient.The procedure was performed, without any delay, using the same device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual inspection revealed that a piece of the reusable instruments were fractured off.Additional signs of wear were identified along the edges of the devices, specifically indents and scratches.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed devices over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COMBO INSERTER/IMPACTOR. XS
Common Device Name
IMPACTOR
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16924684
Report Number3002788818-2023-00037
Device Sequence Number6921799
Product Code HWA
UDI-Device Identifier00885556860724
UDI-Public00885556860724
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIMP-0926-030-00A
Device Catalogue NumberIMP-0926-030-00A
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2023
Supplement Date Received by Manufacturer06/09/2023
02/13/2024
Initial Report FDA Received Date05/12/2023
Supplement Report FDA Received Date06/13/2023
02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown